Statins raise risk of dislocations and sprains, say researchers
Treatment with statins raises the risk of musculoskeletal diseases by a fifth and is associated with an increased risk of injuries such as dislocations and sprains, concludes a new analysis.
The large study of 7,000 patients taking statins found they had a 13% increased risk of injury-related conditions such as dislocation, sprain and strain compared with those not taking statins.
Published in JAMA Internal Medicine yesterday, the study also found a 9% increased risk of muscular aches and pains and a significant 19% higher risk of any musculoskeletal disease in those taking statins, compared with similar individuals who never used a statin.
But some UK experts criticised the study, warning it could put patients off adhering to statin treatment and that the absolute increase in musculoskeletal conditions was very small.
The researchers used medical records to identify patients prescribed a statin for a cumulative period of at least 90 days at baseline between 2004 and 2005. They then used propensity score matching to compare the outcomes of 6,967 patients who used statins with an equal number of similar patients who never used statins during the study, over a follow-up period lasting from 2005 to 2010.
The number needed to treat (NNT) for one additional person to have a musculoskeletal disease diagnosis was 47, while 37 patients would need to be treated for an additional person to have a musculoskeletal injury and 58 for an additional case of musculoskeletal pain.
The authors concluded a ‘more comprehensive’ risk benefit profile was needed for statins. They said: ‘Statin use was associated with an increased likelihood of musculoskeletal condition diagnoses, including injuries and pain. Soft-tissue injuries are a lesser known adverse event of statins and warrant additional research.’
But Dr Ivan Benett, cardiology GPSI and clinical director of Central Manchester CCG, said: ‘On the basis of this study I do not believe that there are sufficient grounds to be concerned about the potential adverse effects of musculoskeletal disorders.
‘Unfortunately, the publicity that this paper might generate has the potential to prevent the implementation of optimal statin prescribing to those who will have a clear benefit from these drugs - namely, those with cardiovascular diseases of all sorts.’
Dr Christine A’Court, a GP in Carterton, Oxfordshire and clinical lecturer at the University of Oxford, said the NNT estimates were ‘a little concerning’ but should not change current UK practice.
She said: ‘We would reach a situation where we have a greater chance of causing musculoskeletal problems than we have of preventing a cardiovascular event.
‘But one caveat – a third of the patients were taking very high doses. In the UK there is a tendency to avoid such high doses, because of the small extra lipid-lowering effect set against a recurring suggestion that higher doses cause more musculoskeletal problems.
She added: ‘Basically the study reinforces and underlines our current practice.’